Severe Bleeding Tied to Synthetic Cannabinoids, CDC Warns

Megan Brooks

Disclosures

May 25, 2018

More than 200 people in nine states have developed serious, unexplained bleeding linked to synthetic cannabinoids thought to be laced with rat poison, federal health officials with the Centers for Disease Control and Prevention (CDC) said today.

Since the first case was identified in Illinois on March 3, 2018, state health departments have now reported 202 cases of potentially life-threatening vitamin K–dependent antagonist coagulopathy after using synthetic cannabinoids. Five individuals have died. The CDC previously reported 94 cases in five states and two deaths.

In today's advisory, the CDC says Illinois has reported 164 cases; Maryland, 20 cases; and Florida, Indiana, Kentucky, Missouri, Pennsylvania, Virginia, and Wisconsin, six or fewer cases per state.

More than 95 biological samples from case patients have tested positive for brodifacoum, a highly lethal vitamin K antagonist anticoagulant used in commercial products for killing rodents and other pests.

Synthetic cannabinoids are sold under a variety of names, including K2 and Spice. Adverse effects from the use of synthetic cannabinoids vary and can include neurologic, psychiatric, and other physical signs and symptoms.

Case patients from this multistate outbreak have presented with a variety of signs and symptoms of coagulopathy, including bruising, nosebleeds, excessively heavy menstrual bleeding, hematemesis, hemoptysis, hematuria, flank pain, abdominal pain, and bleeding from the gums or mouth, the CDC reports.

Some patients were asymptomatic or presented with complaints unrelated to bleeding but were found to have "numerical coagulopathy," which may put the patient at risk for bleeding complications associated with injuries and invasive or surgical procedures. "Patients should be considered high-risk for coagulopathy if they have reported use of or are suspected of using synthetic cannabinoids," the CDC advises.

They note that case confirmation requires detection of brodifacoum in blood, serum, plasma, or urine, as determined by laboratory testing. "Clinicians and healthcare providers should work with their healthcare facility's laboratory to determine what options are available to them for brodifacoum testing," the CDC says.

The agency is currently coordinating national surveillance activities for possible cases of vitamin K–dependent antagonist coagulopathy associated with use of synthetic cannabinoids.

The CDC is also asking healthcare providers to maintain a high index of suspicion for vitamin K–dependent antagonist coagulopathy in patients who present with clinical signs of coagulopathy, bleeding unrelated to an injury, or bleeding without another explanation and who have a possible history of use of synthetic cannabinoids.

These patients should be screened for vitamin K–dependent antagonist coagulopathy through assessment of their coagulation profile. For purposes of reporting cases, an international normalized ratio >2 is being used as a criteria to help identify and classify possible cases, the CDC says. Possible cases should be reported to the local or state health department.

Possible case patients should be asked whether they have donated plasma or blood in the past 3 months. Clinicians treating possible case patients who have recently donated plasma or blood should notify their state health department, which can then notify the US Food and Drug Administration.

The CDC states that proceduralists (trauma/general/orthopedic/oral/ob-gyn/cosmetic surgeons, dentists, interventional cardiologists/radiologists, and nephrologists) should be aware that patients with a history of using synthetic cannabinoids may be experiencing anticoagulation in the absence of clinical signs of coagulopathy. These patients should be screened for vitamin K–dependent antagonist coagulopathy before undergoing their procedure, the CDC advises.

In addition, patients sent home after having undergone surgeries or other procedures that could result in bleeding should be advised not to use synthetic cannabinoids, because the product could be contaminated with an anticoagulant.

Healthcare providers can contact their local poison control center (1-800-222-1222) for questions on diagnostic testing and management of these patients.

For more Medscape Psychiatry news, join us on Facebook and Twitter.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....